Alert archive / Minnesota / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 50, NWS Grand Forks, ND

June 19, 2016Otter Tail County, Wadena County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 19, 2016, 5:38 PM CDT for Otter Tail County, Wadena County, Minnesota. It was in force for 67 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 19, 2016, 5:38 PM CDT (22:38 UTC)
Expired
Jun 19, 2016, 6:45 PM CDT
In force
67 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

Counties Otter Tail County, MN, Wadena County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 206 km from the middle of the area, began a volume at 22:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 19, 5:51 PM CDTHAIL 1Wadena, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 19, 5:21 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 10.6 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2016-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2016-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 154 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-317 J/kg
Mixed-layer LCL
1426 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
154 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

768 
WUUS53 KFGF 192238
SVRFGF
MNC111-159-192345-
/O.NEW.KFGF.SV.W.0050.160619T2238Z-160619T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
538 PM CDT SUN JUN 19 2016

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL OTTER TAIL COUNTY IN WEST CENTRAL MINNESOTA...
  SOUTHWESTERN WADENA COUNTY IN CENTRAL MINNESOTA...

* UNTIL 645 PM CDT

* AT 538 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR WADENA...OR
  33 MILES NORTHWEST OF LONG PRAIRIE...MOVING NORTHEAST AT 55 MPH.

  HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
           DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT 
           WIND DAMAGE TO ROOFS...SIDING...AND TREES. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  WADENA AROUND 540 PM CDT. 
  VERNDALE AROUND 545 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4637 9515 4629 9516 4628 9542 4644 9543
      4656 9502 4637 9502
TIME...MOT...LOC 2238Z 240DEG 49KT 4640 9521 

HAIL...1.75IN
WIND...60MPH
 
$$

GUST

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 3:34 PM CDT, 2 hours 4 minutes earlier.

Area forecast discussion, Jun 19, 3:34 PM CDT, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
334 PM CDT SUN JUN 19 2016

.SHORT TERM...(This evening through Monday)
Issued at 308 PM CDT Sun Jun 19 2016

At 20z a Surface cold front has nearly pushed through the FA and
was stalled roughly along a Baudette-Bemidji-Breckenridge line.
SPC mesoanalysis indicates 2500 to 4000 j/kg of MLCAPE across the
area with MNCIN eroding along the boundary...while the SPC HRRR3
model runs have been consistent in developing scattered strong to
severe thunderstorms along the frontal zone just east of FAR-BJI
line from 21z onward. Suspect that this is a bit early as 18z ABR
amd INL soundings coming in with 15C at 700mb...suggesting a
substantial CAP needs to be overcome. That said... will need to
keep sharp eyes on that frontal zone through around 00z... till
threat shifts well east of the FA. If CAP breaks... rotating
supercells are likely across the southeastern FA. SPC is
considering a Watch to be highly likely for this area attm.

Tonight and Monday...A more stable and dry airmass settles into
the area overnight with dewpoints dropping into the lower 50s for
most areas by around midnight. Light west to northwest blayer flow
will persist overnight and into Monday. Temps overall cool to
slighrtly below normal realms.

.LONG TERM...(Monday night through Sunday)
Issued at 308 PM CDT Sun Jun 19 2016

The period starts quiet as sfc high pressure builds over the
forecast area. Upper level pattern shows mainly zonal flow with a
slight NW flow component. Temps will remain rather seasonal with
highs in the mid 70s with little pcpn forecast.

By Wednesday...the H5 ridge will build and shift eastward over the
Dakotas and start to bring warmer temps back across the
region...with values beginning to climb back in the 70s and 80s.
Southerly sfc winds will bring moisture back north ahead of another
low pressure system forecast to cross the area. The risk for
showers/tstms increase ahead of the system with lift associated with
the sfc boundary.

For Thursday through Sunday...the pattern becomes a little more
unsettled as a series of waves propagate through the flow bringing
more chances for pcpn...and temperatures remain near to slightly
above normal.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Updated at 320 PM CDT Sun Jun 19 2016

Surface boundary along a BDE-BJI-BWP line at 20z... with gusty
west-northwest winds behind. Areas of low VFR cigs across the
central RRV and Northwest Minnesota as well. Expect boundary to
slide eastward across northern MN through the rest of this
afternoon... with scattered thunderstorms possible from
westcentral into northcentral MN through 23z. Tonight...fair
skies and light west to northwest flow through the boundary layer.

&&

.FGF Watches/Warnings/Advisories...
ND...None.
MN...Potential for Watch across portions of west central MN.

&&

SHORT TERM...Gust
LONG TERM...Hopkins
AVIATION...Gust
Hazardous weather outlook, Jun 19, 7:12 AM CDT, 10 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
712 AM CDT SUN JUN 19 2016

MNZ003-005-006-008-009-013>017-022>024-027>032-040-NDZ053-201215-
CLAY-ROSEAU-LAKE OF THE WOODS-EAST MARSHALL-NORTH BELTRAMI-
PENNINGTON-RED LAKE-EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-
MAHNOMEN-SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-RICHLAND-
712 AM CDT SUN JUN 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE ACROSS PORTIONS OF
NORTHWEST MINNESOTA EARLY THIS MORNING. A SECOND ROUND OF
THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF WEST CENTRAL
MINNESOTA AND THE FAR SOUTHERN RED RIVER VALLEY LATE THIS
AFTERNOON INTO THE EARLY EVENING. A COLD FRONT WILL MOVE ACROSS
THE REGION THIS AFTERNOON AND THUNDERSTORMS MAY DEVELOP AHEAD OF
THE FRONT LATE IN THE AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE FOR THUNDERSTORMS ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS MAY BE NEEDED THIS AFTERNOON.

MNZ001-002-004-007-NDZ006>008-014>016-024-026>030-038-039-049-052-
054-201215-
WEST POLK-NORMAN-KITTSON-WEST MARSHALL-TOWNER-CAVALIER-PEMBINA-
BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-GRAND FORKS-GRIGGS-
STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-WESTERN WALSH COUNTY-
712 AM CDT SUN JUN 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS PORTIONS OF EASTERN
NORTH DAKOTA LATE TUESDAY NIGHT INTO WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ON WEDNESDAY.

SPEICHER

In the hours before

Local storm report, Jun 19, 12:05 PM CDT, 5 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1205 PM CDT SUN JUN 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 AM     HAIL             LEEDS                   48.29N 99.44W
06/19/2016  M1.50 INCH       BENSON             ND   BROADCAST MEDIA

            QUARTER TO PING POING BALL SIZED HAIL FELL FOR A COUPLE
            MINUTES. REPORT AND PHOTO VIA SOCIAL MEDIA. TIME
            ESTIMATED BASED ON RADAR.

0422 AM     HAIL             WEBSTER                 48.28N 98.88W
06/19/2016  E1.00 INCH       RAMSEY             ND   BROADCAST MEDIA

            REPORT POSTED VIA SOCIAL MEDIA. TIME ESTIMATED BASED ON
            RADAR.

0430 AM     HAIL             14 SW EDMORE            48.27N 98.67W
06/19/2016  E1.00 INCH       RAMSEY             ND   PUBLIC

            MOSTLY PEA SIZED HAIL WITH A FEW QUARTER SIZED HAIL. TIME
            ESTIMATED BASED ON RADAR.

0449 AM     HAIL             2 S ADAMS               48.39N 98.07W
06/19/2016  E1.00 INCH       WALSH              ND   PUBLIC

            1.50 INCHES OF RAIN AND A LOT OF QUARTER SIZE HAILS

0500 AM     HAIL             LANKIN                  48.31N 97.92W
06/19/2016  E0.75 INCH       WALSH              ND   BROADCAST MEDIA

            DIME SIZE HAIL.

0510 AM     HAIL             5 E PARK RIVER          48.39N 97.64W
06/19/2016  E1.25 INCH       WALSH              ND   PUBLIC

            VERY HEAVY RAIN AND NUMEROUS NICKLE TO HALF DOLLAR SIZED
            HAIL.

0515 AM     HAIL             10 W GRAFTON            48.41N 97.62W
06/19/2016  E0.25 INCH       WALSH              ND   EMERGENCY MNGR

            PEA SIZE HAIL WITH 1.30 INCHES RAIN.

0555 AM     HAIL             2 SW ARGYLE             48.32N 96.85W
06/19/2016  E1.00 INCH       MARSHALL           MN   TRAINED SPOTTER

            DIME TO QUARTER SIZED HAIL.

0630 AM     HAIL             1 NNW HOLT              48.31N 96.20W
06/19/2016  E1.00 INCH       MARSHALL           MN   PUBLIC

            VERY HEAVY RAIN WITH DIME TO QUARTER SIZED HAIL.

0647 AM     HAIL             3 E GATZKE              48.42N 95.72W
06/19/2016  E1.00 INCH       MARSHALL           MN   PUBLIC

0720 AM     HAIL             6 E WANNASKA            48.66N 95.60W
06/19/2016  E1.50 INCH       ROSEAU             MN   PUBLIC

            THREE WAVES OF LARGE HAIL OCCURRED BETWEEN 720 AND 725 AM
            CDT.

0815 AM     HAIL             9 SW BAUDETTE           48.62N 94.73W
06/19/2016  E2.50 INCH       LAKE OF THE WOODS  MN   PUBLIC

            HAIL FROM TENNIS BALL SIZE ON DOWN ACROSS NORTHERN BOON
            TOWNSHIP. HAIL LASTED FOR SEVERAL MINUTES. TIME ESTIMATED
            BASED ON RADAR.

0823 AM     HAIL             1 E BAUDETTE            48.71N 94.57W
06/19/2016  E0.75 INCH       LAKE OF THE WOODS  MN   TRAINED SPOTTER

0827 AM     HAIL             10 SE BAUDETTE          48.61N 94.43W
06/19/2016  E1.75 INCH       LAKE OF THE WOODS  MN   PUBLIC

            NICKEL TO GOLF BALL SIZED HAIL COVERED THE GROUND ACROSS
            NORTHERN RAPID RIVER TOWNSHIP. HAIL FELL FROM 825 TO
            ABOUT 830 AM CDT.

&&

GGUST

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 4:58 AM CDTSevere Thunderstorm WarningFGFKittson, Marshall62 min
Jun 19, 5:57 AM CDTSevere Thunderstorm WarningFGFKittson, Marshall, Roseau63 min
Jun 19, 6:35 AM CDTSpecial Weather StatementFGFRoseau55 min
Jun 19, 6:52 AM CDTSevere Thunderstorm WarningFGFBeltrami, Lake of the Woods, Marshall, Roseau53 min
Jun 19, 7:44 AM CDTSevere Thunderstorm WarningFGFBeltrami, Lake of the Woods, Roseau61 min
Jun 19, 7:53 AM CDTTornado WarningFGFLake of the Woods52 min
Jun 19, 5:36 PM CDTSevere Thunderstorm WarningFGFKittson, Roseau54 min
Jun 19, 5:59 PM CDTTornado WarningFGFWadena30 min
Jun 19, 6:01 PM CDTTornado WarningFGFRoseau44 min
Jun 19, 6:22 PM CDTTornado WarningFGFLake of the Woods, Roseau38 min
Jun 19, 6:52 PM CDTSevere Thunderstorm WarningFGFLake of the Woods, Roseau31 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.